FDA Warning on Teething Medication

The FDA has recently released a warning about an ingredient in teething medication for babies that could potentially lead to death. 

This ingredient, known as benzocaine, is a drug used as a topical painkiller and local anesthetic. 

However, in rare cases, it can lead to death in children 2 years and younger.

The FDA has been warning about this drug for a decade now but is finally cracking down due to the lack of hard evidence that supports that these gels or creams actually work.

While benzocaine might provide temporary pain relief, the possible side-effects can be much worse than teething pains for young children.

"It just basically causes the oxygen level to get low. And then they’ll have rapid heart rate, lightheadedness, difficulty breathing, sleepiness, headache, and then they can have pale skin; either blue or gray.  Can’t express the sleepiness or the headache," says Dr. Sara Goroski, a pediatrician at Benefis hospital. 

Using simple teething toys/ rings or massaging your child's gums with your fingers are recommended as substitutes for Orajels and other medications. 

According to the FDA, if companies don’t voluntarily stop producing the product, swift legal action will take place. 

Although products containing benzocaine for young children will stop being produced, adult products containing benzocaine will remain on store shelves with the requirement of new warning labels.

Recommended for you